Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 56, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2020, 8:32 PM CDT for Pecos County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2020, 8:32 PM CDT (01:32 UTC)
- Expired
- May 11, 2020, 9:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 155 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
226
WUUS54 KMAF 120132
SVRMAF
TXC371-120230-
/O.NEW.KMAF.SV.W.0056.200512T0132Z-200512T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
832 PM CDT Mon May 11 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Pecos County in southwestern Texas...
* Until 930 PM CDT.
* At 832 PM CDT, a severe thunderstorm was located 16 miles south of
Fort Stockton, moving southeast at 5 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Pecos County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3064 10292 3076 10284 3070 10256 3049 10272
TIME...MOT...LOC 0132Z 301DEG 5KT 3066 10281
HAIL...1.50IN
WIND...60MPH
$$
871 follow-up statement
892
WWUS54 KMAF 120207
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
907 PM CDT Mon May 11 2020
TXC371-120230-
/O.CON.KMAF.SV.W.0056.000000T0000Z-200512T0230Z/
Pecos TX-
907 PM CDT Mon May 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL PECOS COUNTY...
At 907 PM CDT, a severe thunderstorm was located 19 miles southeast
of Fort Stockton, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Pecos County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3064 10292 3076 10284 3070 10256 3049 10272
TIME...MOT...LOC 0207Z 301DEG 5KT 3063 10276
HAIL...1.00IN
WIND...60MPH
$$
87What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:37 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 11, 6:37 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 637 PM CDT Mon May 11 2020 .DISCUSSION... && .AVIATION... Have Thunderstorms over/near most TAF sites at this time and included in all TAFS. Currently a Severe Thunderstorm Watch is in effect until midnight CDT... these storms capable of producing large hail and wind gusts in excess of 50kts. If storms continue to move east an AWW will be needed for MAF in the next hour or two. Expect after 05z conditions to quieten down. && .PREV DISCUSSION... /issued 231 PM CDT Mon May 11 2020/ DISCUSSION... The steering flow this week will be text book zonal flow with westerly winds bringing a series of week disturbances across the area. The first weak upper trough will cause storms to develop this afternoon and move east into the Permian Basin later this evening. Instability and shear is enough that any storms could become severe with large hail and strong winds the primary threat. See SPCs SWODY1 for more details. Tuesday dries out due to weak upper ridging then another round of possibly severe storms is expected Wednesday with the passage of another trough. Another one day break then a third disturbance arrives Friday increasing rain chances again, this time mainly for the eastern Permian Basin and lower Trans Pecos though rain chances may be pulled back farther west in subsequent forecasts. Temperatures throughout this week will be near normal with highs in the upper 80s to lower 90s. The lack of an amplified upper level ridge or strong cold front will prevent much of a departure from the mean for temps. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 62 89 67 91 / 50 10 10 20 Carlsbad 57 93 58 93 / 30 0 0 0 Dryden 64 92 67 91 / 40 10 0 30 Fort Stockton 61 91 65 91 / 60 10 0 30 Guadalupe Pass 54 82 56 82 / 20 0 0 0 Hobbs 55 89 58 91 / 50 0 0 10 Marfa 51 86 53 87 / 40 0 0 20 Midland Intl Airport 61 91 67 92 / 50 10 0 20 Odessa 61 91 66 92 / 50 0 0 20 Wink 59 94 62 95 / 50 0 0 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 11, 2:15 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 PM CDT Mon May 11 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-121915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 215 PM CDT Mon May 11 2020 /115 PM MDT Mon May 11 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible across much of the area through tonight, especially this evening. A few storms may become strong to severe accompanied by damaging winds and large hail. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of thunderstorms is expected Wednesday across west Texas. A few storms could be strong to severe with locally heavy rainfall possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon or early this evening. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 11, 6:37 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
637 PM CDT MON MAY 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND GST CASTOLON 29.14N 103.51W
05/11/2020 M63 MPH BREWSTER TX MESONET
&&
MSCHULDTSpecial weather statement, May 11, 7:00 PM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 700 PM CDT Mon May 11 2020 TXZ059-060-067-120045- Loving TX-Ward TX-Winkler TX- 700 PM CDT Mon May 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND EAST CENTRAL LOVING COUNTIES UNTIL 745 PM CDT... At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Wink, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kermit, Wink and Winkler County Airport. A Severe Thunderstorm Watch remains in effect until midnight CDT for western Texas. LAT...LON 3161 10327 3174 10342 3199 10323 3179 10298 TIME...MOT...LOC 2359Z 225DEG 19KT 3173 10329 80
Local storm report, May 11, 7:02 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
702 PM CDT MON MAY 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM FLASH FLOOD FORT STOCKTON 30.89N 102.89W
05/11/2020 PECOS TX LAW ENFORCEMENT
2 CARS FLOODED IN FORT STOCKTON.
&&
HENNIGSpecial weather statement, May 11, 7:07 PM CDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 707 PM CDT Mon May 11 2020 TXZ059-067-274-120045- Loving TX-Ward TX-Reeves County Plains TX- 707 PM CDT Mon May 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHEASTERN LOVING COUNTIES UNTIL 745 PM CDT... At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Mentone, moving northeast at 25 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Also locally heavy rain. Locations impacted include... Pecos, Mentone, Barstow and Pecos Municipal Airport. This includes Interstate 20 between mile markers 27 and 52. A Severe Thunderstorm Watch remains in effect until midnight CDT for western and southwestern Texas. LAT...LON 3135 10373 3162 10375 3191 10338 3133 10332 TIME...MOT...LOC 0007Z 239DEG 29KT 3159 10363
Local storm report, May 11, 7:26 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
726 PM CDT MON MAY 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 14 SE FORT STOCKTON 30.73N 102.75W
05/11/2020 E2.50 INCH Pecos TX PUBLIC
ALONG HWY 285.
&&
SAMANTHA.ZUBERLocal storm report, May 11, 7:47 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
747 PM CDT MON MAY 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 2 SW PECOS 31.39N 103.52W
05/11/2020 E61 MPH Reeves TX AWOS
&&
SAMANTHA.ZUBERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:00 PM CDT | Special Weather Statement | MAF | Winkler | 45 min |
| May 11, 7:07 PM CDT | Special Weather Statement | MAF | Loving | 38 min |
| May 11, 7:24 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| May 11, 7:43 PM CDT | Areal Flood Advisory | MAF | Ector, Winkler | 2 hr |
| May 11, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| May 11, 7:55 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 11, 7:57 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 2 hr |
| May 11, 8:06 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 11, 8:39 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 66 min |
| May 11, 8:56 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis, Pecos | 3 hr |
| May 11, 9:38 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland, Upton | 112 min |
| May 11, 10:06 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 54 min |
| May 11, 10:22 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 113 min |
| May 11, 10:31 PM CDT | Special Weather Statement | MAF | Borden | 44 min |
| May 11, 11:19 PM CDT | Special Weather Statement | MAF | Scurry | 41 min |
| May 12, 4:22 PM CDT | Special Weather Statement | MAF | Terrell | 53 min |
| May 12, 5:04 PM CDT | Special Weather Statement | MAF | Terrell | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.